Prevalent behavior of strongly order preserving semiflows. (English) Zbl 1178.37014

Summary: Classical results in the theory of monotone semiflows give sufficient conditions for the generic solution to converge toward an equilibrium or toward the set of equilibria (quasiconvergence). In this paper, we provide new formulations of these results in terms of the measure-theoretic notion of prevalence, developed in J. P. R. Christensen [Isr. J. Math. 13 (1972), Proc. internat. Sympos. partial diff. Equ. Geometry normed lin. Spaces II, 255–260 (1973; Zbl 0249.43002)] and B. R. Hunt, T. D. Sauer and J. A. Yorke [Bull. Am. Math. Soc. (N.S.) 27, No. 2, 217–238 (1992; Zbl 0763.28009)]. For monotone reaction-diffusion systems with Neumann boundary conditions on convex domains, we show the prevalence of the set of continuous initial conditions corresponding to solutions that converge to a spatially homogeneous equilibrium. We also extend a previous generic convergence result to allow its use on Sobolev spaces. Careful attention is given to the measurability of the various sets involved.


37B05 Dynamical systems involving transformations and group actions with special properties (minimality, distality, proximality, expansivity, etc.)
28D05 Measure-preserving transformations
Full Text: DOI arXiv


[1] Christensen J.P.R. (1972) On sets of haar measure zero in abelian Polish groups. Isr. J. Math. 13, 255–260 · Zbl 0249.43002 · doi:10.1007/BF02762799
[2] Enciso, G. A. On a Smale theorem and nonhomogeneous equilibria in cooperative systems, submitted. · Zbl 1144.34025
[3] Gelbaum B.R., Olmsted J.M.H. (1964) Counterexamples in Analysis. Holden-Day, San Francisco · Zbl 0121.28902
[4] Hirsch M. (1985) Systems of differential equations which are competitive or cooperative II: convergence almost everywhere. SIAM J. Math. Anal. 16(3): 423–439 · Zbl 0658.34023
[5] Hirsch M.W. (1988) Stability and convergence in strongly monotone dynamical systems. Reine Angew. Math. 383, 1–53 · Zbl 0624.58017 · doi:10.1515/crll.1988.383.1
[6] Hirsch M.W., Smith H.L. (2005) Monotone dynamical systems. In: Canada A., Drabek P., Fonda A. (eds). Ordinary Differential Equations, Vol. 2. Elsevier, Amsterdam, pp. 239–357 · Zbl 1094.34003
[7] Hirsch M.W., Smith H.L. (2004) Generic quasi-convergence for strongly order preserving semiflows: a new approach. J. Dyn. Diff. Eqns. 16: 433–440 · Zbl 1074.34042 · doi:10.1007/s10884-004-4286-0
[8] Hunt, B., Sauer, T., and Yorke, J. (1993) Prevalence: a translation-invariant ’almost every’ on infinite-dimensional spaces. Bull. Am. Math. Soc. 27, 217–238. Addendum, Bull. Am. Math. Soc. 28, 306–307. · Zbl 0763.28009
[9] Kato T. (1976) Perturbation Theory for Linear Operators. Springer, Berlin · Zbl 0342.47009
[10] Kishimoto K., Weinberger H. (1985) The spacial homogeneity of stable equilibria of some reaction-diffusion systems on convex domains. J. Diff. Eqns. 58: 15–21 · Zbl 0599.35080 · doi:10.1016/0022-0396(85)90020-8
[11] Lunardi, A. (1995). Analytic Semigroups and Optimal Regularity in Parabolic Problems. Progress in Nonlinear Differential Equations and Their Applications, Vol. 16, Birkhäuser, Boston. · Zbl 0816.35001
[12] Pazy A. (1983) Semigroups of Linear Operators and Applications to PDEs. Springer, New York · Zbl 0516.47023
[13] Poláčik P. (1989) Convergence in smooth strongly monotone flows defined by semilinear parabolic equations. J. Diff. Eqns. 79: 89–110 · Zbl 0684.34064 · doi:10.1016/0022-0396(89)90115-0
[14] Poláčik P. (2002) Parabolic equations: asymptotic behavior and dynamics on invariant manifolds. In: Fiedler B. (eds). Handbook of Dynamical Systems, Vol 2. Elsevier, New York
[15] Schaefer H.H. (1974) Banach Lattices and Positive Operators. Springer, Berlin · Zbl 0296.47023
[16] Smith. H. L. (1995). Monotone Dynamical Systems, AMS, Providence, RI. · Zbl 0821.34003
[17] Smith H.L., Thieme H. (1990) Quasi convergence for strongly order preserving semiflows. SIAM J. Math. Anal. 21: 673–692 · Zbl 0704.34054 · doi:10.1137/0521036
[18] Smith H.L., Thieme H.R. (1991) Convergence for strongly ordered preserving semiflows. SIAM J. Math. Anal. 22: 1081–1101 · Zbl 0739.34040 · doi:10.1137/0522070
[19] Smith H.L., Thieme H. (2001) Stable coexistence and bistability for competitive systems on ordered Banach spaces. J. Diff. Eqns. 176: 195–212 · Zbl 1064.47075 · doi:10.1006/jdeq.2001.3981
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.